Kansas, 2017

Ice Storm in Kansas, January 13 to 16, 2017

January 13 to 16, 2017 · NWS DDC · 27 events in 27 counties and zones

A strong winter storm system affected much of central and southwest Kansas starting as early as Friday, January 13th, at some locations, and ended early Monday, January 16th, 2017. The greatest ice accretion did not occur until late Saturday evening on the 14th and continued into late afternoon on Sunday the 15th.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong winter storm system affected much of central and southwest Kansas starting as early as Friday, January 13th, at some locations, and ended early Monday, January 16th, 2017. The greatest ice accretion did not occur until late Saturday evening on the 14th and continued into late afternoon on Sunday the 15th. Surface winds increased during Sunday evening and continued through much of Monday the 16th. However, impacts were felt throughout the week due to power loss, school closings, tree and power line damage, etc.. The greatest accretion of Ice stretched from Liberal and Ashland, north through Dodge City, Jetmore, Greensburg and Larned. Water equivalent was 2 to as much as 4 1/2 inches.

Dollar amount of damage was still not know as of the end of March, 2017. But, early estimates were well over $15 million done to power poles, power lines, tree damage and removal, and damage to structures from falling tree limbs. Some areas were without electricity for a week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 13, 11:51 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 13, 11:51 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1151 AM CST Fri Jan 13 2017

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 450 AM CST Fri Jan 13 2017

Stratus clouds this morning, judging by the HRRR in the immediate
timeframe and the RAP/WRF by afternoon suggest a limit to the northward
expansion of low clouds to around the K96 corridor, or generally
south of the Scott City-Ness City-Rush Center line. Also there is
some reasonably good consensus for sub-freezing highs across the
entire forecast area today, outside of the outlier WRF-NMM which
develops warmer high well above freezing over southwestern
section. In additions to the temperatures and timing/northward
extend of stratus, the onset of precipitation, at least in light
brief periods appears from the 12km WRF and to develop as early as
00 UTC, and more favored in the east or south east, certainly
qualifying as freezing drizzle or freezing rain at that time. The
greatest threat areas for any light freezing rain will be
overnight mainly along the KS/OK line.

.LONG TERM...(Saturday through Thursday)
Issued at 450 AM CST Fri Jan 13 2017

A deeply entrenched cold surface airmass will be in place Saturday,
where the coldest axis will run from the Missouri valley into south
central Kansas and central Oklahoma. Highs out in our western
counties will may rise above freezing, maybe approaching 40 degrees
in the afternoon, however crashing quickly towards evening. Also the
WRF family of models ramp up overrunning precipitation late in the
day Saturday, still in the liquid phase as the models show very warm
temperatures aloft as warm as 5 to 7 degrees. This is already
showing it's hand in the impressive 850 mb moisture transport field
over west Texas and the strong temperature gradient deep into se New
Mexico at this time. From that point forward it will be a matter of
periodic moderate to heavy rain bands lifting north across the
region with the warm intrusion aloft. Models continue to support a
cold surface despite shear volume of rain and potential for latent
heat release boundary layer warming. The GFS and ECMWF show
the potential for heavy freezing rain continuing into Sunday. In
fact although the GFS is on the fence for freezing temperatures
Sunday afternoon it climbs that hill from much colder morning
temperatures, while the ECMWF remains well in the freezing rain
accum zone of upper 20s. Finally, the upper low races from west
Texas toward central Kansas, eventually somewhat eroding the cold
layer across south central Kansas late Sunday, allowing a
changeover to rain. Still the upper low will continue northeast on
Sunday night, dragging the deformation axis and narrower axis of
cold air aloft farther east and likely accumulating snow across
the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1148 AM CST Fri Jan 13 2017

LOW VFR/MVFR CIGS are expected to develop/persist through the
period as an upper level storm system approaches. Some light
freezing rain may develop at KDDC/KGCK by the end of the period
but conditions are expected to deteriorate quickly after the end
of the period with wideapread freezing rain at the TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  22  29  25 /  10  30  80  70
GCK  29  22  30  26 /  10  10  80  70
EHA  33  26  34  28 /  10  20  70  70
LBL  29  25  31  27 /  10  30  90  70
HYS  28  20  29  25 /   0  10  40  60
P28  31  25  30  28 /  20  50  90  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Ice Storm Warning from 6 AM Saturday to 6 AM CST Monday for
KSZ030-031-043>046.

Ice Storm Warning from 6 PM CST /5 PM MST/ this evening to 6 AM
CST /5 AM MST/ Monday for KSZ061>066-074>081-084>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Finch
Hazardous weather outlook, Jan 13, 5:48 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
548 AM CST FRI JAN 13 2017

KSZ030-031-043>046-061>066-074>081-084>090-141200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
548 AM CST FRI JAN 13 2017 /448 AM MST FRI JAN 13 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
FREEZING RAIN WITH HEAVY ICE ACCUMULATION IS EXPECTED FROM LATE
FRIDAY NIGHT THROUGH EARLY MONDAY. SEE THE LATEST WINTER WEATHER
MESSAGE FOR DETAILS.

DAY 1 HAZARDS
-------------
* EXCESSIVE COLD: LIMITED RISK
* FREEZING RAIN: ELEVATED RISK

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DAYS 2-7 DISCUSSION
-------------------
FREEZING RAIN WITH HEAVY ICE ACCUMULATION IS EXPECTED FROM LATE
FRIDAY NIGHT THROUGH EARLY MONDAY. SEE THE LATEST WINTER WEATHER
MESSAGE FOR DETAILS.

DAYS 2-7 HAZARDS
----------------
* SATURDAY
  - ICE ACCUMULATION: SIGNIFICANT RISK

* SUNDAY
  - ICE ACCUMULATION: EXTREME RISK
  - SNOW: LIMITED RISK

* MONDAY
  - ICE ACCUMULATION: ELEVATED RISK
  - SNOW: LIMITED RISK

* TUESDAY
  NO HAZARDS.

* WEDNESDAY
  NO HAZARDS.

* THURSDAY
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 ice storm. Local standard time, as filed.

Ice Storm, Barber

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Barber forecast zone
Reported by
Trained Spotter
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Ice accretion was 0.5 to 0.75 inches. Water equivalent was over 4 inches.

Ice Storm, Comanche

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Comanche forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Ice accretion was 0.75 to 1.0 inches. Water equivalent was over 3 to 4 inches.

Ice Storm, Edwards

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Ice accretion was 1 to 1 1/2 inches. Water equivalent was 2 to 3 inches. Tree and power line damage was extensive.

Ice Storm, Ellis

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Ellis forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Ice accretion was 3/4 to 1 inch. Water equivalent was 1 to 2 inches.

Ice Storm, Clark

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Ice accretion was 1 to 1 1/2 inches. Water equivalent was 3 to 4 inches. Tree and power line damage was extensive.

Ice Storm, Finney

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Finney forecast zone
Reported by
Trained Spotter
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Ice accretion was 0.5 to 0.75 inches. Water equivalent was 1 to 2 inches.

Ice Storm, Ford

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Ice accretion was 1.5 to 1.75 inches. Water equivalent was 2 to 4 inches. Tree and power line damage was extensive.

Ice Storm, Grant

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Grant forecast zone
Reported by
Trained Spotter
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Ice accretion was 1/2 to 1 inch. Water equivalent was 1 to 2 inches.

Ice Storm, Gray

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Gray forecast zone
Reported by
Trained Spotter
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Ice accretion was 3/4 to 1 1/2 inches. Water equivalent was 2 to 3 inches. Tree and power line damage was extensive.

Ice Storm, Hamilton

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Ice accretion was around 1/2 inch. Water equivalent was 0.5 to 0.75 inches.

Ice Storm, Haskell

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Haskell forecast zone
Reported by
Trained Spotter
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Ice accretion was around 3/4 to 1 inch. Water equivalent was 1.5 to 2.5 inches.

Ice Storm, Hodgeman

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Hodgeman forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Ice accretion was around 1 to 1 1/2 inches. Tree and power line damage was extensive. Water equivalent was 2 to 3 inches.

Ice Storm, Kearny

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Kearny forecast zone
Reported by
Trained Spotter
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Ice accretion was around 1/2 to 3/4 inches. Water equivalent was 3/4 to 1 1/2 inches.

Ice Storm, Kiowa

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Kiowa forecast zone
Reported by
Trained Spotter
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Ice accretion was around 1 to 1 3/4 inches. Tree and power line damage was extensive. Water equivalent was 2 to 3 inches.

Ice Storm, Lane

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Lane forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Ice accretion was around 1/2 to 3/4 inches. Water equivalent was 1 to 2 inches.

Ice Storm, Meade

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Meade forecast zone
Reported by
Trained Spotter
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Ice accretion was around 1 to 1 1/2 inches. Tree and power line damage was extensive. Water equivalent was 2 to 4 inches.

Ice Storm, Morton

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Morton forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Ice accretion was 1/2 to 3/4 inches. Water equivalent was 1 to 2 inches.

Ice Storm, Ness

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Ness forecast zone
Reported by
Trained Spotter
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Ice accretion was 3/4 to 1 inch. Water equivalent was 2 to 3 inches.

Ice Storm, Pawnee

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Pawnee forecast zone
Reported by
Trained Spotter
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Ice accretion was 1 to 1 1/2 inches. Water equivalent was 2 to 3 inches. Tree and power line damage was extensive.

Ice Storm, Pratt

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Pratt forecast zone
Reported by
Trained Spotter
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Ice accretion was 1/2 to 1 inch. Water equivalent was 2 to 3 inches.

Ice Storm, Rush

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Rush forecast zone
Reported by
Trained Spotter
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Ice accretion was 3/4 to 1 inch. Water equivalent was 2 to 3 inches.

Ice Storm, Scott

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Ice accretion was around 1/2 inch. Water equivalent was 1/2 to 1 inch.

Ice Storm, Seward

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Seward forecast zone
Reported by
Trained Spotter
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Ice accretion was 3/4 to 1 1/2 inches. Water equivalent was 1 1/2 to 3 inches. Tree and power line damage was severe.

Ice Storm, Stafford

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Ice accretion was 1/2 to 1 inch. Water equivalent was 2 to 3 inches.

Ice Storm, Stanton

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Stanton forecast zone
Reported by
Trained Spotter
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Ice accretion was 1/2 to 3/4 inch. Water equivalent was 1/2 to 1 inch.

Ice Storm, Stevens

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Ice accretion was 3/4 to 1 inch. Water equivalent was 1 to 2 inches.

Ice Storm, Trego

When
January 13, 3:00 PM CST to January 16, 12:00 PM CST
Where
Trego forecast zone
Reported by
Trained Spotter
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Ice accretion was 3/4 to 1 inch. Water equivalent was 3/4 to 1 1/2 inches.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678074, 678075, 678076, 678077, 678080, 678081, 678082, 678083, 678084, 678085, 678086, 678087, 678088, 678089, 678090, 678091, 678092, 678093, 678094, 678095, 678096, 678097, 678098, 678099, 678100, 678101, 678102.